Searchable abstracts of presentations at key conferences on calcified tissues
Bone Abstracts (2014) 3 PP349 | DOI: 10.1530/boneabs.3.PP349

Osteoporosis: treatment

Bisphosphonate-associated atypical femoral fracture, effect of teriparatide

Jean-Pierre Devogelaer1 & Bruno Vande Berg2

22 views


1Department of Rheumatology, Cliniques Universitaires Saint-Luc, Université catholique de Louvain, Brussels, Belgium; 2Department of Radiology, Cliniques Universitaires Saint-Luc, Université catholique de Louvain, Brussels, Belgium.


Long-term bisphosphonate (BP) therapy can be complicated by atypical femoral fracture (AFF). A positive effect of teriparatide (TPTD) has been suggested.

A woman (A, 81) with densitometric OP was put on alendronate (ALN) from 1997 until 2006, substituted by ibandronate (IBA), with an increase in FN-BMD of 6.6%. In August 2010, a fall from her standing height provoked a right transverse femoral fracture, which was operated. She was weaned from BP therapy. After operation, she complained of pain of the left thigh, and was seen in our hospital. sCTX and BSAP were not suppressed. Scalcium, GFR and 25OHD were normal. Bone scan and X-ray showed a fissure fracture of the left lateral femoral cortex. She received TPTD 20 μg/day with rapid pain alleviation. After 1 year, she could walk unaided without pain and healing of the fissure-fracture. She developed hypercalcemia (10.8 mg/dl) and TPTD was stopped, without pain recurrence.

If AFF does not heal after stopping BP, TPTD can be considered as a rescue therapy.

Volume 3

European Calcified Tissue Society Congress 2014

Prague, Czech Republic
17 May 2014 - 20 May 2014

European Calcified Tissue Society 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.